Flood, Walsh
- When
- April 9, 11:27 AM CST to April 14, 12:00 PM CST
- Where
- Walsh County, Nash to 4.14 mi WNW of Forest River
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 48.470, -97.520
As of early April, the most snow left to melt was in portions of northeast North Dakota and northwest Minnesota. Visible satellite imagery and the regional temperature map confirmed this fact, as temperatures there were generally were much cooler than the surrounding area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As of early April, the most snow left to melt was in portions of northeast North Dakota and northwest Minnesota. Visible satellite imagery and the regional temperature map confirmed this fact, as temperatures there were generally were much cooler than the surrounding area. A slow warming trend occurred from May 5th to May 8th, with high temperatures in the 40s and 50s. May 9th was the warmest day by far, with highs across the snow field in northeast North Dakota climbing into the mid to upper 60s. This resulted in a rapid snow melt and a lot of ponding and running water across portions of eastern Walsh County. The county put up barricades on covered roads, but two drivers still attempted to drive through flood waters. One driver attempted to drive through three feet of water over U. S. Highway 81 near Minto in a small car. Volunteers also helped sandbag about a dozen homes to prevent water from reaching them.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 9, 9:08 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1008 AM CDT WED APR 9 2014
.UPDATE...
ISSUED AT 1000 AM CDT WED APR 9 2014
IT WILL GET VERY WARM TODAY AHEAD OF A STRONG COLD FRONT. EXPECT
WESTERLY WINDS TO INCREASE AND SHIFT NW LATER THIS
AFTERNOON/EVENING. THERE WILL BE INVERTED V SOUNDINGS...MIXING UP
TO 700MB WITH 40-45KT TO MIX. WE WILL ISSUE A WIND ADVISORY FOR
ALL BUT THE EAST FROM 21Z-03Z...GIVEN VERY STRONG MIXING
POTENTIAL...PRESSURE RISE MAX AND COLD ADVECTION BEHIND FRONT.
THERE COULD BE SOME SHOWERS OR A FEW STORMS WITH THE FRONT
ALSO...BUT MOISTURE IS MEAGER SO NOT EXPECTING MUCH COVERAGE SO
WILL LOWER POPS A BIT.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 418 AM CDT WED APR 9 2014
UPPER LEVEL RIDGE WAS LOCATED OVER EASTERN MT AND NORTHWARD. UPPER
LEVEL RIDGE WILL MOVE OVER THE AREA TODAY IN A PROGRESSIVE FLOW
PATTERN. WATER VAPOR LOOP INDICATED UPPER LEVEL TROUGH WAS LOCATED
OVER BC AND WILL MOVE ACROSS THE AREA TONIGHT.
COLD FRONT FORECAST TO MOVE INTO THE FORECAST AREA THIS AFTERNOON.
SHOWALTERS NEUTRAL TO SLIGHTLY NEGATIVE AND WILL KEEP CHANCE FOR
SHOWERS/THUNDER FOR THIS AFTERNOON AND EVENING.
GUSTY WINDS ARE EXPECTED WITH COLD FRONT WITH POTENTIAL TO MIX DOWN
35 TO 40 KNOTS. WILL ADD WIND ADVISORY FROM 4 PM TO 10 PM TODAY.
SHORT WAVE OVER THE GULF OF AK WILL MOVE INTO THE NORTHERN PLAINS
THU NIGHT/FRI MORNING. WILL ADD LIGHT RAIN/SNOW SHOWERS WITH SHORT
WAVE.
ANOTHER SHORT WAVE FORECAST FOR FRI NIGHT/SAT MORNING.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 418 AM CDT WED APR 9 2014
SATURDAY-TUESDAY...MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH
THE WEEKEND WITH A SHORTWAVE DROPPING INTO THE AREA...AND SFC LOW
PRESSURE MOVING EASTWARD FROM SD INTO MN ON SATURDAY. EXPECT AREAS OF
SHOWERS TO CONTINUE ON SATURDAY IN THE STRONG LOW-LEVEL WARM
ADVECTION...WITH SOME RAIN/SNOW SHOWERS LINGERING INTO SAT
NIGHT...WITH STRONG COLD ADVECTION BEHIND THE SYSTEM. CLOUDS AND
PRECIP SHOULD KEEP TEMPS ON SATURDAY COOLER THAN FRIDAY...ESPECIALLY
ACROSS THE NORTH...WITH MAINLY DRY AND MUCH COOLER WEATHER FOR
SUNDAY.
HOWEVER...THE GFS AND ECMWF CONTINUE TO DIVERGE FOR EARLY NEXT
WEEK...WITH THE GFS TRENDING MORE ZONAL WITH THE FLOW COMPARED WITH
THE ECMWF. THIS WOULD HAVE SIGNIFICANT IMPACTS FOR TEMP TRENDS. FOR
NOW WILL STICK WITH CONSENSUS TEMPS...ALTHOUGH FORECAST CONFIDENCE
IS VERY LOW BEYOND THE WEEKEND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 703 AM CDT WED APR 9 2014
VFR CONDITIONS WERE ACROSS THE FORECAST AREA. FOG LOOP INDICATED
CIRRUS CLOUDS WERE MOVING IN FROM THE WEST. EARLIER CIGS AROUND 10
THOUSAND FT WAS OVER THE FAR EASTERN ZONES BUT THE CLOUD HAVE
SHIFTED EAST OF THE AREA. WINDS WILL BE UP TODAY. SOUTH THIS
MORNING...SOUTHWEST THIS AFTERNOON. THEN A COLD FRONT WILL MOVE
THROUGH AND WINDS WILL SHIFT TO THE NORTHWEST. CIGS WILL LOWER WITH
THE COLD FRONT BUT CONDITIONS SHOULD REMAIN VFR.
&&
.FIRE WEATHER...
ISSUED AT 1000 AM CDT WED APR 9 2014
WE WILL HAVE LOW RH VALUES DOWN TO NEAR 20 PERCENT IN THE FAR
SOUTH WITH WINDS GUSTING OVER 40 MPH. WE WILL ISSUE A RED FLAG
WARNING FOR THE FAR SOUTHERN COUNTIES OF ND INTO GRANT COUNTY
MN...WITH EXPECTED DRY FUELS...STRONG WINDS AND LOW RHS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.
RED FLAG WARNING FROM 4 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR NDZ049-052-053.
MN...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
FOR MNZ001>005-007-008-013>015-022-027-029-030-040.
RED FLAG WARNING FROM 4 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR MNZ029-040.
&&
UPDATE...DK
SHORT TERM...HOPPES
LONG TERM...MAKOWSKI
AVIATION...HOPPES
FIRE WEATHER...JK/DKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 653 AM CDT WED APR 9 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 653 AM CDT WED APR 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR LATER THIS AFTERNOON AND EVENING OVER NORTHEAST NORTH DAKOTA AND ADJACENT PARTS OF NORTHWEST MINNESOTA. EXPECT WIND GUSTS UP TO 45 MPH LATE THIS AFTERNOON AND EVENING. A COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING AND WILL PRODUCE THE GUSTY NORTHWEST WINDS. ALSO SOME THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH THE COLD FRONT MOVING THROUGH EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY ALSO PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500693.